Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 94, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 1997, 5:07 PM CDT for Ford County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1997, 5:07 PM CDT (22:07 UTC)
- Expired
- May 29, 1997, 5:55 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:15 PM CDT | Thunderstorm Wind 64 | Bloom, KS | |
| May 29, 5:34 PM CDT | Hail 0.75 | Kingsdown, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
142 WUUS1 KDDC 292208 RRA SVRDDC KSC057-292255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 507 PM CDT THU MAY 29 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN FORD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 555 PM CDT * SOME LOCATIONS AFFECTED BLOOM BY 525 PM CDT * AT 507 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BLOOM MOVING SOUTH AT 10 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL GREATER THAN ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. SEARCY/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 29, 3:20 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT THU MAY 29 1997 ...CHALLENGE REMAINS THUNDERSTORMS AND CHANCE OF SEVERE WEATHER THIS EVENING...HEAVY RAIN POTENTIAL EAST CWA...AND EFFECT OF PRECIP/CLOUDS ON HIGHS FRIDAY... WHEW BEEN A BUSY DAY SO FAR AND NOW NEW SEVERE CONVECTION BREAKING OUT OVER WESTERN CWA AT 20Z. LOOKING AT 18Z SFC MAP...SURFACE LOW IN EXTREME EASTERN COLORADO WITH FRONTOGENETICAL WARM FRONT EXTENDING EAST INTO CENTRAL KS. THIS WARM FRONT...WITH ISENTROPIC LIFT OVER IT...AND EXITING 30H JET STREAK...CAUSING CONVECTION OVER EASTERN CWA ATTM. RADAR AND GROUND TRUTH ESTIMATING OVER TWO INCHES VCNTY LARNED. COORD WITH ICT AND WILL ISSUE FFA FOR TONIGHT FOR EASTERN EIGHT (8) COUNTIES. FARTHER WEST...FINALLY GOT A LITTLE HEATING THROUGH CIRRUS (AND A LITTLE MID-LEVEL CLOUDS) IN EXTREME SE COLO AND SW KS. SVR CONVECTION GOING AT THIS TIME. GETTING SOME SYNOPTIC SCALE LIFT NOW IN THESE AREAS TOO WITH COOL TROF/WEAK VORT MAX IN CENTRAL/NORTHERN COLORADO. ABUNDANT/DEEP MOISTURE ASSOCIATED WITH THIS FEATURE TO HELP PRODUCE POTENTIALLY FLOODING RAINS OVER FFA AREA LATER THIS EVENING. WENT WITH NGM FOR PACKAGE THOUGH DOUBT ETA DIFFERED TOO MUCH. WITH AWIPS UPGRADES GOING ON...DIDNT HAVE TOO MUCH TIME TO LOOK AT ETA/NGM. REAL GOOD THETA-E RIDGE INTO AREA 18Z INTO 06Z TONIGHT. WITH CWA RIGHT ON NOSE OF THETA-E RIDGE...CONVECTION WILL CONTINUE AT LEAST A LITTLE AFTER MIDNIGHT. BAROCLINIC ZONE TO TIGHTEN UP WITH CONVECTION GOING ON THIS EVENING. SHOULD SEE CURRENT WARM/STATIONARY FRONT SLIDE SOUTH THROUGH CWA TONIGHT...BRINGING NORTHEAST TO NORTH WINDS LATE TONIGHT INTO FRIDAY. HAVE UNDERCUT FWC GUIDANCE ON TEMPS FRIDAY AND SATURDAY WITH WET GROUND AND CLOUDS LINGERING INTO EARLY FRIDAY AFTERNOON. .DDC...FFA FOR TONIGHT FOR ZONES 46-65-66-79>81-89-90. DDC 052/067 050/077 055 840 GCK 050/066 049/076 053 840 EHA 052/066 050/076 052 840 LBL 052/067 050/077 054 840 HYS 049/067 051/078 053 730 P28 058/071 056/079 058 840 SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:49 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| May 29, 2:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 35 min |
| May 29, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| May 29, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| May 29, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 61 min |
| May 29, 4:11 PM CDT | Tornado Warning | DDC | Ford | 49 min |
| May 29, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| May 29, 4:47 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 33 min |
| May 29, 4:48 PM CDT | Flash Flood Warning | DDC | Ford | 2 hr |
| May 29, 4:57 PM CDT | Flash Flood Warning | DDC | Ford | 113 min |
| May 29, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 48 min |
| May 29, 5:16 PM CDT | Tornado Warning | DDC | Clark, Ford | 34 min |
| May 29, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| May 29, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 63 min |
| May 29, 6:04 PM CDT | Flash Flood Warning | DDC | Clark | 3 hr |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.